Thunderstorm Wind, McHenry
- When
- September 21, 2:38 PM CST
- Where
- McHenry County, 0.51 mi E of Bull Valley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 42.320, -88.350
Power lines were blown down in a roadway.
Scattered thunderstorms moved across northern Illinois during the afternoon into the early evening of September 21st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms moved across northern Illinois during the afternoon into the early evening of September 21st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 21, 1:52 PM CST, 46 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 252 PM CDT Sun Sep 21 2025 .KEY MESSAGES... - While there will be many dry hours, the threat of periodic showers and thunderstorms will continue through at least the first half of the upcoming work week. && .DISCUSSION... Issued at 252 PM CDT Sun Sep 21 2025 Through Monday: Broader, synoptic scale trough will slowly move east across the upper Mississippi Valley into the upper Great Lakes through Monday. Multiple smaller scale vorts, that tend to be not particularly well resolved by numerical guidance, will continue to pivot around the base of the larger trough and lead to more focused areas of shower and thunderstorm development. Areas of scattered showers and isolated thunderstorms ongoing this afternoon seem to be driven by a couple of different waves, one favoring our southern CWA and the other our northern and northwestern CWA. The "gap" from Chicago to northern LaSalle County could still fill in later this afternoon as the vorts move eastward, probably aided by some enhanced convergence from collapsing thunderstorm outflow. The afternoon activity is likely to decrease in coverage and intensity after sunset, however can't rule out some isolated activity lingering into the mid-late evening. Attention later tonight will turn west toward a slightly more formidable shortwave currently over northwest MO. Given the projected path of this wave, our southern CWA and even more so south of our CWA should be the favored area for showers and perhaps some isolated thunderstorms later tonight into Monday morning. That shortwave should push east of our area Monday morning, likely bringing an end to any organized shower/isolated storm threat. Our area will remain on the southern end of the circulation associated with the broader synoptic trough. With just some modest heating, atmosphere will likely become unstable and uncapped again Monday afternoon. Any smaller scale vort pivoting around the cyclonic flow on the southern flanks of the trough could lead to another round of scattered showers and perhaps some isolated thunderstorms Monday afternoon. - Izzi Monday Night through Sunday: The regional synoptic pattern will remain largely unsettled this week as a series of impulses are progged to traverse the Midwest, all while maintaining sufficient moisture to support frequent chances for rain. The forecast in the long term picks up late Monday when we'll find an upper low scooting across the upper Midwest. Deep layer moisture on the leeward side of the trough will get shunted to our east during the night as the trough axis moves across the CWA. This should focus the highest rain and continued low thunder chances into our southern and eastern CWA for the evening and night, but ample ingredients will remain for possible scattered showers area-wide. Aside from a departing 250mb jet max and transient vort lobes around the perimeter of the upper low, an overall lack of deep forcing may generally dampen rain coverage and thunder potential, especially during the overnight period as parcels through the lowest couple of hundred millibars should be well-capped. There remains rather low confidence in precip trends and thunderstorm potential next week, but intermittent bouts of rain will be possible each day into the weekend. Another feed of deep moisture will fill in during the day on Tuesday ahead of a secondary trough axis pivoting through the Midwest providing additional rain and low thunder chances. Medium range guidance is hinting at another vertically-stacked upper low spinning up over the Midwest during the middle of next week. The GFS tracks this feature and its surface response right across the CWA while the Euro is a bit displaced to the east. Regardless, we have additional rain and storm chances in the forecast associated with this feature through the latter half of the week. High pressure will build in behind the low. If the Euro is correct, the high would propagate into our area as early as Thursday night and conditions should look quiet for Friday. If the GFS is correct and the low takes it time departing the region, then expect better chances for precip on Friday. Once that high does settle in by this weekend though, conditions should be largely rain-free into the early part of next week. Doom && .AVIATION /18Z TAFS THROUGH 00Z TUESDAY/... Issued at 1251 PM CDT Sun Sep 21 2025 Key Messages: - Potential for showers and a few thunderstorms this afternoon and again overnight tonight. - MVFR ceilings possible at RFD and DPA this afternoon. At least isolated showers are expected to develop in the area this afternoon as a subtle mid-level disturbance tracks across northern Illinois. A few thunderstorms may develop as well, though the relatively weak forcing for ascent and mediocre mid- level lapse rates should keep storm coverage limited on the whole. Another wave of showers is expected to pass through the region overnight tonight. This activity is favored to largely remain south of the terminals, though enough of a chance remains for the northern terminus of these showers to reach the Chicago metro to maintain the inherited PROB30 groups for -SHRA. Some embedded lightning could occur within any deeper cells that develop tonight, though the probability of lightning occurring at or very near any one of the Chicago metro TAF sites tonight is only about 20% at this time. Outside of any showers or storms, cumulus with cloud bases at or below 3000 ft AGL could lead to a period of MVFR ceilings at RFD and DPA this afternoon. These two sites also stand the best chance at seeing sub-VFR visibility reductions from fog overnight into tomorrow morning if skies manage to clear out enough, though confidence in that occurring is low at this time. Ogorek && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1108 AM CDT Sun Sep 21 2025
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-221615-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1108 AM CDT Sun Sep 21 2025 /1208 PM EDT Sun Sep 21 2025/
This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Level 1 of 5 Damaging Wind Risk...up to 55 mph.
DISCUSSION...
Isolated to widely scattered thunderstorms are possible this
afternoon. Additional showers and embedded storms are expected
tonight. A few storms could produce locally strong wind gusts.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday through Wednesday...
Limited Thunderstorm Risk at times.
DISCUSSION...
Periodic showers and thunderstorms can be expected across
the area through Wednesday. Neither widespread severe weather
nor flash flooding are expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters activation is not expected through tonight.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast around 30 mph.
LMZ740>745-221615-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1108 AM CDT Sun Sep 21 2025
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Level 1 of 5 Thunderstorm Wind Gust Risk...up to 40 knots.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday and Tuesday...
Limited Thunderstorm Risk.
Wednesday...
Hazardous conditions for small craft are likely.
- Izzi
Visit us at www.weather.gov/chicagoThe Milwaukee radar (KMKX), 74 km away, was scanning. The volume nearest the first event began at 20:38 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
Power lines were blown down in a roadway.
A photo showed hail 1 to 1.25 inches in diameter.
A photo showed a tree limb 6 to 8 inches in diameter and 15 to 20 feet long blown down.
A tree limb roughly 6 inches in diameter was blown down near River Road and Interstate 55.
Two trees were blown down near the Hoff Road entrance to the Midewin National Tallgrass Prairie. A nearby personal weather station measured a wind gust to 50 mph at 8 feet above ground.
Trees were blown down near Route 120.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, September 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291857, 1291893, 1291891, 1291866, 1291867, 1291859.